Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2004, 5:57 PM CDT for Grant County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 5:57 PM CDT (22:57 UTC)
- Expired
- Apr 21, 2004, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Grant County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 212257 SVRDDC KSC067-212345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN SOUTHWEST KANSAS THIS INCLUDES THE CITIES OF...ULYSSES...RYUS...HICKOK * UNTIL 645 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF ULYSSES...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... 7 MILES SOUTH OF ULYSSES AROUND 610 PM CDT HICKOK AND 7 MILES WEST OF RYUS AROUND 645 PM CDT LAT...LON 3756 10151 3738 10149 3738 10109 3762 10111 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:59 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 21, 2:59 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT WED APR 21 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST DECISION IS PRECIPITATION CHANCES THROUGH 48 HOURS, AND SEVERE POSSIBILITIES IN NEAR TERM. WITH THE CU FIELD BUBBLING IN FAR SW KANSAS AND OK/TX PANHANDLE, THINK THERE COULD BE SOME THUNDERSTORMS QUICKLY POP AS UPPER COLD POOL OF -20 IN HOVERS ALOFT. A SHORT WAVE OVER SOUTHERN UTAH THIS MORNING WILL ROTATE TO NEAR THE OKLAHOMA PANHANDLE BY 00Z, ADDING LIFT TO THE FORMULA. THINK THE MAIN THREAT WILL BE HAIL TO NICKEL SIZE, AS SOME STORMS MAY BE ELEVATED AT FIRST AND PUNCH THROUGH THE COLD AIR RAPIDLY. JUST TALKED WITH SPC VIA CONFERENCE CALL AND A SVR WW WILL BE ISSUED SOON FOR SW 1/2 CWA. STAFF WILL BE MONITORING STORM DEVELOPMENT AND ISSUE SVR PRODUCTS AS NEEDED. HEADLINES IN GRIDS TIL 02Z. AFTER THE FIRST WAVE MOVES THROUGH, THINK THERE WILL BE INTENSITY AND MORE SPATIAL DEVELOPMENT IN THE NORTHERN COUNTIES, BUT NOT MUCH CHANCE FOR SEVERE. WILL TO WITH LIKELY POPS IN THE NW AND CHC POPS ELSEWHERE. THERE WILL BE PLENTY OF MOISTURE IN LOWER LAYERS BY THURSDAY AFTERNOON, AND THUS HAVE INTRODUCED LIKELY POPS IN THE NORTHEAST MOST COUNTIES THURSDAY AFTN, CHANGING TO 80 POPS BY THURSDAY EVENING AND NIGHT. REST OF CWA WILL BE IN HIGH CHC OR LIKELY POPS. TEMPERATURES SHOULD DROP TO NEAR CURRENT DEW POINTS TONIGHT, RISE TO A 61N-NW TO 68SE GRADIENT ON THURSDAY. THEN SATURATION SETS IN AND FOR MIN-MAX DIURNAL RANGE ONLY 3 TO 6 DEGREES. WE SHOULD BE SOCKED IN WITH LOW SC CLOUDS, BLUSTERY NE WINDS GUSTING TO 30-35 MPH, AND PRECIP. DAYS 3-7... GOING EXTENDED LOOKS IN GOOD SHAPE AND ONLY MINOR ADJUSTMENTS ARE NEEDED. DECIDED TO ADD A RAIN/SNOW MIX FOR THE AREAS ABOVE 3600FT FOR FRIDAY NIGHT AS FORECAST SOUNDINGS SHOW BELOW FREEZING TEMPS DOWN TO AROUND 800MB. UKMET/ECMWF SHOW THE UPPER LOW OPENING UP AND RAPIDLY LIFTING BE BY 12Z SAT PER GOING FCST. THE EC/UK ALSO SHOW ANOTHER CLOSED LOW DEVELOPING IN THE SW US BY DAYS 5-6. WE THINK THE LOW-LEVEL BAROCLINIC ZONE WILL BE TOO FAR SOUTH TO GET PRECIP INTO KANSAS. WENT WITH NEAR TO SLIGHTLY ABOVE CLIMO FOR HIGHS/LOWS FOR DAYS 5-7 AS CONFLUENT FLOW ALOFT ACROSS THE PLAINS WILL LEAD TO FAIRLY HIGH SFC PRESSURES DESPITE THE HIGH 500MB HEIGHTS--HENCE NEAR CLIMO THICKNESS VALUES. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 62 46 49 / 40 70 70 70 GCK 45 61 43 47 / 40 70 70 60 EHA 41 66 41 50 / 50 50 50 70 LBL 46 65 44 50 / 50 50 50 70 HYS 49 61 44 49 / 70 80 80 60 P28 53 68 53 58 / 40 70 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/24
Hazardous weather outlook, Apr 21, 11:42 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CDT WED APR 21 2004 KSZ030-031-043>046-061>066-074>081-084>090-221000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1149 AM CDT (1042 AM MDT) WED APR 21 2004 CORRECTED SPELLING LAST SECTION THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP AFTER 4 PM CDT IN THE LIBERAL AND MEADE AREAS, THEN DEVELOP NORTH AND EAST INTO THE SUBLETTE, ASHLAND AND COLDWATER AREAS BY 7 PM. THERE IS A SLIGHT CHANCE THAT ANY THUNDERSTORM WHICH DOES DEVELOP WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS. RAINFALL WILL BE SPOTTY AND GENERALLY LESS THAN A HALF INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD RAIN AND A FEW THUNDERSTORMS ARE EXPECTED BY THURSDAY AFTERNOON, MAINLY NORTHEAST OF A GARDEN CITY TO ASHLAND LINE, AND LAST INTO FRIDAY ACROSS ALL OF SOUTHWEST AND SOUTH CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR STRONG THUNDERSTORMS WITH NICKEL SIZED HAIL THURSDAY NIGHT AND FRIDAY IN THE MEDICINE LODGE, COLDWATER AND PRATT AREAS. AT THIS TIME, IT APPEARS RAINFALL TOTALS THROUGH FRIDAY WILL RANGE FROM A QUARTER TO HALF INCH IN MOST LOCATIONS, WITH UP TO AN INCH AND A QUARTER IN A FEW SPOTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN SEWARD, HASKELL, MEADE, CLARK AND COMANCHE COUNTIES. TSB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 40 min |
| Apr 21, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 24 min |
| Apr 21, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 49 min |
| Apr 21, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 31 min |
| Apr 21, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 64 min |
| Apr 21, 6:22 PM CDT | Tornado Warning | DDC | Seward | 48 min |
| Apr 21, 6:39 PM CDT | Tornado Warning | DDC | Meade | 61 min |
| Apr 21, 6:43 PM CDT | Tornado Warning | DDC | Seward | 32 min |
| Apr 21, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.